Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Springfield, MO

March 20, 2025Bourbon County, Cherokee County, Crawford County, Kansas; 31 counties in Missouri

NWS Springfield, MO issued this red flag warning at Mar 20, 2025, 2:17 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; 31 counties in Missouri. It took effect at Mar 21, 2025, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:17 PM CDT (19:17 UTC)
In effect from
Mar 21, 2025, 10:00 AM CDT
Expired
Mar 21, 2025, 7:00 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO
All 34 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KSGF 201917
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
217 PM CDT Thu Mar 20 2025

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-210330-
/O.NEW.KSGF.FW.W.0009.250321T1500Z-250322T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
217 PM CDT Thu Mar 20 2025


...RED FLAG WARNING HAS BEEN ISSUED FOR LATE FRIDAY MORNING
THROUGH FRIDAY AFTERNOON DUE TO THE COMBINATION OF STRONG WINDS 
AND LOWERED HUMIDITIES ACROSS SOUTHEAST KANSAS EASTWARD THROUGH 
CENTRAL AND SOUTH CENTRAL MISSOURI...

The National Weather Service in Springfield has issued a Red Flag
Warning for gusty and dry conditions which is in effect from 10 
AM to 7 PM CDT Friday.

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 058 Maries, Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 068 Hickory, Fire 
  Weather Zone 069 Camden, Fire Weather Zone 070 Pulaski, Fire 
  Weather Zone 071 Phelps, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 079 Polk, Fire Weather Zone 080 Dallas, Fire 
  Weather Zone 081 Laclede, Fire Weather Zone 082 Texas, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire 
  Weather Zone 092 Wright, Fire Weather Zone 093 Newton, Fire 
  Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, 
  Fire Weather Zone 096 Douglas, Fire Weather Zone 097 Crawford, 
  Fire Weather Zone 097 Howell, Fire Weather Zone 101 Cherokee, 
  Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry, 
  Fire Weather Zone 103 Stone, Fire Weather Zone 104 Taney and 
  Fire Weather Zone 105 Ozark.

* TIMING...From 10 AM to 7 PM CDT Friday.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 67.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Runnels
2 follow-up statements
060 
WWUS83 KSGF 210800
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
300 AM CDT Fri Mar 21 2025

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-212100-
/O.CON.KSGF.FW.W.0009.250321T1500Z-250322T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
300 AM CDT Fri Mar 21 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING DUE TO THE COMBINATION OF STRONG WINDS AND 
LOWERED HUMIDITIES ACROSS SOUTHEAST KANSAS EASTWARD THROUGH 
CENTRAL AND SOUTH CENTRAL MISSOURI...

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 058 Maries, Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 068 Hickory, Fire 
  Weather Zone 069 Camden, Fire Weather Zone 070 Pulaski, Fire 
  Weather Zone 071 Phelps, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 079 Polk, Fire Weather Zone 080 Dallas, Fire 
  Weather Zone 081 Laclede, Fire Weather Zone 082 Texas, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire 
  Weather Zone 092 Wright, Fire Weather Zone 093 Newton, Fire 
  Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, 
  Fire Weather Zone 096 Douglas, Fire Weather Zone 097 Crawford, 
  Fire Weather Zone 097 Howell, Fire Weather Zone 101 Cherokee, 
  Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry, 
  Fire Weather Zone 103 Stone, Fire Weather Zone 104 Taney and 
  Fire Weather Zone 105 Ozark.

* TIMING...From 10 AM this morning to 7 PM CDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts of 35 to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 67.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
694 
WWUS83 KSGF 211823
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
123 PM CDT Fri Mar 21 2025

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-220000-
/O.CON.KSGF.FW.W.0009.000000T0000Z-250322T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
123 PM CDT Fri Mar 21 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
DUE TO THE COMBINATION OF STRONG WINDS AND LOWERED HUMIDITIES
ACROSS SOUTHEAST KANSAS EASTWARD THROUGH CENTRAL AND SOUTH
MISSOURI FOR...

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 058 Maries, Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 068 Hickory, Fire 
  Weather Zone 069 Camden, Fire Weather Zone 070 Pulaski, Fire 
  Weather Zone 071 Phelps, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 079 Polk, Fire Weather Zone 080 Dallas, Fire 
  Weather Zone 081 Laclede, Fire Weather Zone 082 Texas, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire 
  Weather Zone 092 Wright, Fire Weather Zone 093 Newton, Fire 
  Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, 
  Fire Weather Zone 096 Douglas, Fire Weather Zone 097 Crawford, 
  Fire Weather Zone 097 Howell, Fire Weather Zone 101 Cherokee, 
  Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry, 
  Fire Weather Zone 103 Stone, Fire Weather Zone 104 Taney and 
  Fire Weather Zone 105 Ozark.

* TIMING...Until 7 PM CDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 67.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:26 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Lingering elevated fire weather risk today but winds fall off to 5-10mph with occasional gusts from 15-25mph for south central Missouri.
  • Fire weather risk returns with Significant expectations for Friday. Winds will become gusty from 35 to 45mph with relative humidity values in the 20 percents.
  • Rain with isolated thunderstorms moves through the region Saturday night into early Sunday. Severe weather is not expected.
Area forecast discussion, Mar 20, 12:26 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1226 PM CDT Thu Mar 20 2025

.KEY MESSAGES...

- Lingering elevated fire weather risk today but winds fall off
  to 5-10mph with occasional gusts from 15-25mph for south
  central Missouri.

- Fire weather risk returns with Significant expectations for
  Friday. Winds will become gusty from 35 to 45mph with relative
  humidity values in the 20 percents.

- Rain with isolated thunderstorms moves through the region
  Saturday night into early Sunday. Severe weather is not
  expected.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 157 AM CDT Thu Mar 20 2025

Cold air made its way into the region behind yesterdays cold
front. During the overnight hours, light precipitation in the
form of rain and snow moved over the area but amounts were
generally less than a tenth of an inch. On the back side of the
cold front, winds were gusting from 20 to 30mph, but
expectations are for winds to diminish to 5-10mph, with
occasional gust to 15-25 early, from west to east through the
day as the cold front progresses farther east. Temperatures will
be kept in check thanks to the cold air despite sunny skies
with highs in the 50s.

A quick moving upper level shortwave ridge will move through
tonight allowing for additional dry air to move into the area
and start a warm up heading into Friday. Overnight lows will
still be in the 30s but warmer west of Highway 65 with the
cooler reading nearer 30 farther east.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 157 AM CDT Thu Mar 20 2025

Friday: What will hopefully be the last day with significant
fire weather concerns for a while is expected as an upper level
shortwave moves across the plains and tightens the surface
pressure gradient in advance of a cold front. With the continued
dry air, MinRH's 20-30%, in place over the region and winds
increasing thanks to a tightening pressure gradient with gusts
from 35-45mph. With this in mind, and despite the limited
precipitation from tonight, A Red Flag Warning will likely be
needed one more time for Friday.

The Weekend: Saturday will see the continuation of the dry air
with 20-30% minRH during the day, but winds will be light, so no
fire weather concerns. An upper level system and cold front
will move across the plains and through the Ozarks Saturday
night into early Sunday. as this occurs, synoptic models have
two surface low pressure areas that develop and move across the
area in conjunction into Sunday. With this, some instability
will be in place with ensemble showing from 500-1000j/kg
available in advance of the front allowing for some isolated
thunderstorms.

Models are in good agreement in the timing of the system. As
the system moves through Saturday night into Sunday, there will
be a good chance (60-90%) for precipitation. Current QPF is for
from 0.50 to 1.00 inches. Severe potential remains low based on
probabilities from CSU ML and CIPS output edging into the area
and the SPC outlook south of the CWA. Highs will be in the 60s
to around 70 degrees both days.

Next Week: The beginning of next week looks drier as high
pressure moves over the region and temperatures warm into the
70s by Tuesday. May watch the upper level northwesterly flow
though as there remains hints at subtle shortwaves in the flow
that may squeeze out some light precipitation. Something to
watch only for now. The next chance for precipitation and
potential thunderstorms then comes for Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1226 PM CDT Thu Mar 20 2025

VFR conditions are expected into Friday afternoon with only
patchy cirrus overhead. Winds will back to southerly overnight,
becoming gusty toward morning. There will be a period of wind
shear in the morning before surface winds increase and reduce
the difference with stronger winds aloft.

&&

.FIRE WEATHER...
Issued at 330 AM CDT Mon Mar 17 2025

For specific local forecasts, see our forecast webpages or the
Fire Weather Planning Forecast.

Today: Expect low relative humidities again today (20-30 RH).
Skies become sunny but temperatures will be cooler in the 50's.
Winds will be lighter during the day dropping from 5-10mph with
gusts falling below 20-25mph by late in the afternoon. Recent
light precip from last night will likely prevent too many
concerns for Thursday.

Friday: Elevated to significant fire concerns. Highs in the 60s,
minRH 20-30%, and southerly winds gusting to 35-45 mph
(strongest west) are in the forecast. Despite precipitation
Wednesday night fuel moistures will drop rapidly through the day.

The coming weekend: Greater moisture, lighter winds, and 60-90%
chances for rain and some storms will reduce fire concerns.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Runnels
FIRE WEATHER...Hatch/Soria
Hazardous weather outlook, Mar 20, 12:46 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Thu Mar 20 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Thu Mar 20 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited non thunderstorm wind risk.
 Elevated frost and freeze risk.
 Elevated to locally significant fire weather risk.

DISCUSSION...

The combination of winds gusting to 25 mph through mid afternoon
along with relative humidities of 20-30% will lead to an Elevated
wildfire concern, particularly over the eastern Ozarks and south
central Missouri where some localized Significant conditions may
exists into the late afternoon.

Temperatures will drop into the low 30s again tonight across the
eastern Ozarks. This would produce an elevated frost and freeze
risk for any early buds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire danger is again expected to be significant on Friday. Winds
will gust at times from 35 to 45mph.

Rain chances return on Saturday night with 60 to 90% chance of
thunderstorms...with a few strong storms possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.